Oklahoma, 2009Flood in Oklahoma, May 1 to 2, 2009
May 1 to 2, 2009 · NWS TSA · 1 event in 1 county or zone
Several periods of heavy rain due to a slow moving cold front resulted in a moderate flood along the Verdigris River near Lenapah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several periods of heavy rain due to a slow moving cold front resulted in a moderate flood along the Verdigris River near Lenapah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 11:03 PM CST, 57 minutes earlier.
Area forecast discussion, Apr 30, 11:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1203 AM CDT FRI MAY 1 2009
...AVIATION...
.DISCUSSION...
EXPECT CIGS TO LOWER WITH TIME. THUNDERSTORMS IN CENTRAL
OKLAHOMA AT THIS TIME MAY MAKE A RUN AT KTUL AND KRVS. BETTER
THUNDERSTORM CHANCES COME LATER IN THE TAF PERIOD WHEN THE
FRONT TO THE NORTHWEST OF US SAGS INTO THE AREA.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...17
LONG TERM....12
AVIATION...17
Hazardous weather outlook, Apr 30, 8:51 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
951 PM CDT THU APR 30 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
951 PM CDT THU APR 30 2009
...SEVERE WEATHER AND HEAVY RAIN POTENTIAL CONTINUE FOR DAYS...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY NORTHEAST OKLAHOMA.
ONSET...AFTER 2 AM.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE TONIGHT IN
VICINITY OF A SLOW MOVING FRONTAL BOUNDARY. THESE STORMS
WILL TRACK EASTWARD INTO NORTHEAST OKLAHOMA AND POSE A
LIMITED RISK OF SEVERE WEATHER...ALONG WITH LOCALLY HEAVY
RAINS. THE MORE WIDESPREAD AND SIGNIFICANT RAINFALL IS
LIKELY TO OCCUR FRIDAY INTO SATURDAY.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED...HOWEVER A REGIONAL
SPOTTER NETWORK IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL.
MONDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THUNDERSTORM CHANCES CONTINUE DAILY THROUGH THE UPCOMING WEEK
WITH HEAVY RAINFALL LIKELY ACROSS MUCH OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. SEVERE WEATHER WILL ALSO BE POSSIBLE
AS STRONG INSTABILITY REMAINS AHEAD OF A SLOW MOVING FRONTAL
BOUNDARY. THE DEVELOPING WEATHER PATTERN FOR THE UPCOMING
WEEK IS LIKELY TO SUPPORT SEVERAL ROUNDS OF SEVERE WEATHER...
ALONG WITH AREAS OF EXCESSIVE RAINFALL LEADING TO A HEIGHTENED
FLASH FLOOD POTENTIAL FOR THE ENTIRE FORECAST AREA.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
AN ACTIVE WEATHER PATTERN WILL REMAIN PLACE OVER THE UPCOMING
WEEK...WITH WEATHER RELATED RESPONSES LIKELY ONE OR MORE TIMES
DUE TO SEVERE WEATHER AND FLOODING POTENTIAL.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Special weather statement, Apr 30, 11:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1225 AM CDT FRI MAY 1 2009
OKZ054-059-010615-
OSAGE OK-PAWNEE OK-
1225 AM CDT FRI MAY 1 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
WESTERN OSAGE AND PAWNEE
AT 1225 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 21
MILES WEST OF PAWNEE...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...FAIRFAX...PAWNEE...
BLACKBURN...SKEDEE AND RALSTON.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3654 9699 3656 9690 3659 9690 3660 9693
3658 9699 3659 9702 3674 9676 3625 9645
3625 9692 3633 9692 3635 9703 3651 9704
TIME...MOT...LOC 0525Z 245DEG 28KT 3637 9718Flood, Nowata
- When
- May 1, 12:00 AM CST to May 2, 9:15 PM CST
- Where
- Nowata County, 2 mi ENE of Lenapah to 4 mi ESE of Lenapah
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.861, -95.597
The Verdigris River near Lenapah rose above its flood stage of 30 feet at 1145 pm CDT on April 29th. The river crested at 33.04 feet at 10 pm CDT on the 1st, resulting in a moderate flood. The river fell below flood stage at 1015 pm CDT on the 2nd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Oklahoma, May 1 to 2, 20091 death · $391,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Alabama, May 1 to 3, 20091 injured · $1.1 million · EF1 · 62 events
- Tornadoes and Flash Flooding in Tennessee, May 1, 20093 injured · $1.3 million · EF1 · 11 events
- Drought in Texas, May 1 to 31, 2009$6.0 million · 3 events
- Flooding in Arkansas, May 1 to 31, 2009$2.5 million · 7 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 3, 2009$689,000 · EF0 · 26 events
- Flooding in Illinois, May 1 to 4, 2009$500,000 · 3 events
- Flood in Iowa, May 1 to 7, 2009$500,000 · 1 event
- Flood in Iowa, May 1, 2009$500,000 · 1 event
- Flash Flooding and Hail in Arkansas, May 1, 2009$200,000 · 3 in hail · 16 events
- Flash Flooding and Flooding in Alabama, May 1 to 2, 20091 injured · $47,000 · 1.25 in hail · 27 events
- Flooding in Indiana, May 1 to 29, 2009$76,000 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168535.